Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 87, NWS Grand Forks, ND

July 22, 2010Becker County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 22, 2010, 6:17 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2010, 6:17 PM CDT (23:17 UTC)
Expired
Jul 22, 2010, 7:15 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 160 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WFUS53 KFGF 222317
TORFGF
MNC005-111-230015-
/O.NEW.KFGF.TO.W.0087.100722T2317Z-100723T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
617 PM CDT THU JUL 22 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 715 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED NEAR VERGAS...OR 9 MILES SOUTH OF DETROIT LAKES...MOVING TO
  THE EAST AT 35 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  FRAZEE AROUND 625 PM CDT.
  PERHAM AROUND 630 PM CDT.
  EVERGREEN AROUND 645 PM CDT.
  BUTLER AROUND 650 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE WOLF LAKE...HILLVIEW AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4658 9591 4678 9591 4692 9516 4656 9517
TIME...MOT...LOC 2317Z 253DEG 30KT 4668 9579

$$

BRAMER
3 follow-up statements
922 
WWUS53 KFGF 222331
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
631 PM CDT THU JUL 22 2010

MNC005-111-230015-
/O.CON.KFGF.TO.W.0087.000000T0000Z-100723T0015Z/
BECKER MN-OTTER TAIL MN-
631 PM CDT THU JUL 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN BECKER COUNTY
IN NORTHWEST MINNESOTA...AND NORTHEASTERN OTTER TAIL COUNTY IN WEST
CENTRAL MINNESOTA UNTIL 715 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTHEAST
OF FRAZEE...OR 12 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE
EAST AT 35 MPH.

THE TORNADIC STORM WILL BE NEAR...
  EVERGREEN AROUND 645 PM CDT.
  BUTLER AROUND 650 PM CDT.
  WOLF LAKE AROUND 655 PM CDT.
  MIDWAY AND HILLVIEW AROUND 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4658 9584 4678 9583 4692 9516 4656 9517
TIME...MOT...LOC 2330Z 253DEG 30KT 4671 9564

$$

HOPPES
769 
WWUS53 KFGF 230001
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT THU JUL 22 2010

MNC005-111-230015-
/O.CON.KFGF.TO.W.0087.000000T0000Z-100723T0015Z/
BECKER MN-OTTER TAIL MN-
701 PM CDT THU JUL 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN BECKER COUNTY
IN NORTHWEST MINNESOTA...AND NORTHEASTERN OTTER TAIL COUNTY IN WEST
CENTRAL MINNESOTA UNTIL 715 PM CDT...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 1 MILE NORTH OF 
PERHAM AND 6 MILES SOUTHWEST OF BUTLER...OR 22 MILES SOUTHEAST OF 
DETROIT LAKES...MOVING TO THE EAST AT 30 MPH.

THE TORNADIC STORM WILL BE NEAR...
  BUTLER AROUND 705 PM CDT.
  WOLF LAKE AROUND 710 PM CDT.
  MIDWAY AND HILLVIEW AROUND 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4658 9584 4678 9583 4692 9516 4656 9517
TIME...MOT...LOC 0000Z 256DEG 29KT 4664 9540

$$

GUST
014 
WWUS53 KFGF 230017
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT THU JUL 22 2010

MNC005-111-230027-
/O.EXP.KFGF.TO.W.0087.000000T0000Z-100723T0015Z/
BECKER MN-OTTER TAIL MN-
717 PM CDT THU JUL 22 2010

...THE TORNADO WARNING FOR SOUTHEASTERN BECKER COUNTY IN NORTHWEST
MINNESOTA...AND NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL
MINNESOTA HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4658 9584 4678 9583 4692 9516 4656 9517
TIME...MOT...LOC 0001Z 256DEG 29KT 4664 9539

$$

GUST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 22, 1:29 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 1:29 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
129 PM CDT THU JUL 22 2010

.SHORT TERM...

THE MAIN CHALLENGE FOR THIS FORECAST WILL BE SEVERE/HEAVY RAIN
POTENTIAL THIS AFTERNOON AND EVENING...AND ANOTHER WAVE FOR FRI
NIGHT INTO EARLY SAT. MODELS ARE IN GOOD AGREEMENT OVERALL...AND
PREFER THE NAM FRONTAL PLACEMENT AND MOISTURE/INSTABILITY FIELDS.

FOR THE REST OF THIS AFTERNOON AND EVENING...A STRONG SHORTWAVE
FOR LATE JULY WILL MOVE INTO EASTERN ND THIS AFTERNOON. THIS WILL
COMBINE WITH AMPLE MOISTURE PER DEWPOINTS WELL INTO THE MID/UPPER
60S AND PWATS APPROACHING 1.75 IN THE NORTH. THERE WILL ALSO BE
STRONG DEEP LAYERED SHEAR AROUND 50KT IN THE 0-6KM LAYER...IN
ADDITION TO MLCAPES AROUND 1000 J/KG WHERE ANY INSOLATION CAN
BREAK THROUGH CLOUD CANOPY. LASTLY...A SFC LOW IS PROGGED TO
DEVELOP NEAR GRAND FORKS BY 00Z...WITH A WELL DEFINED TROUGH
RUNNING FROM NORTH TO SOUTH. GIVEN THIS SET UP...WILL MENTION
SEVERE WORDING AND HEAVY RAIN ALONG AND WEST OF THE VALLEY FROM
21Z-00Z. WILL ALSO MENTION HEAVY RAIN IN NW MN FROM 00-03Z...WITH
SOME AREAS SEEING AN INCH OR MORE IN A SHORT TIME. CONVECTION
SHOULD MOVE OUT OF THE AREA QUICKLY AFTER 06Z AS THE SHORTWAVE
PASSES THROUGH.

FOR FRI/FRI NIGHT...ANOTHER SHORTWAVE WILL TARGET MAINLY THE
SOUTHERN 1/3 OF THE FORECAST AREA. INSTABILITY WILL BE GREATEST IN
THE FAR SOUTH...WITH PWATS ONCE AGAIN OVER 1 INCH.
THEREFORE...WILL INCREASE POPS BY FRI NIGHT.

ON SAT/SUN...ANY LINGERING CONVECTION SAT MORNING SHOULD MOVE OUT
OF ALL AREAS BY SAT AFTERNOON. THEREAFTER EXPECT A SLOW WARMING
TREND SLIGHTLY ABOVE NORMAL BY SUNDAY WITH A SHORTWAVE RIDGE
BUILDING INTO THE AREA.

.LONG TERM [SUN NIGHT - WED]...

THE MODELS ARE IN DECENT AGREEMENT. SUNDAY NIGHT LOOKS DRY...BUT THE
MODELS INDICATE A COLD FRONT WILL TRANSITION FROM SOUTH CENTRAL
CANADA TO THE NORTHERN PLAINS EARLY NEXT WORK WEEK...PROVIDING A
CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT COULD STALL THROUGH
WEDNESDAY...SO CHANCES OF PCPN REMAIN THROUGH THE FORECAST PERIOD.
TEMPERATURES SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...

IFR/MVFR CIGS AND VFR/MVFR VSBYS ARE LIKELY TO CONTINUE THROUGH AT
LEAST THIS EVENING FROM SHOWERS AND THUNDERSTORMS AS A COLD FRONT
PUSHES THROUGH THE NORTHERN PLAINS. THE BEST CHANCE FOR
THUNDERSTORMS IS IN THE VALLEY...SO GFK AND FAR WERE GIVEN A TEMPO
OF -TSRA FOR THE LATE AFTERNOON. THE BULK OF PCPN SHOULD MOSTLY BE
RAIN SHOWERS AT DVL/TVF/BJI...BUT CANNOT RULE OUT SOME LIGHTNING.
THE SOUTHERLY AND SOUTHEASTERLY WINDS ACROSS AND EAST OF THE VALLEY
WILL SHIFT TO THE NORTHWEST THIS EVENING ONCE THE COLD FRONT PASSES
THROUGH EACH SITE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/GROCHOCINSKI
Hazardous weather outlook, Jul 22, 2:55 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT THU JUL 22 2010

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-053-
232000-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RICHLAND-
255 PM CDT THU JUL 22 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
FROM 3PM UNTIL 10PM IN THE SOUTHERN RED RIVER VALLEY INTO PORTIONS
OF WESTERN MINNESOTA. THE MAIN RISK WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN FRIDAY NIGHT INTO SATURDAY
MORNING...ALTHOUGH NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-049-052-054-
232000-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-RANSOM-SARGENT-WESTERN WALSH COUNTY-
255 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH HEAVY
RAIN POSSIBLE ALONG WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY
MORNING...ALTHOUGH NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Special weather statement, Jul 22, 5:03 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT THU JUL 22 2010

MNZ006-009-222245-
LAKE OF THE WOODS MN-NORTH BELTRAMI MN-
503 PM CDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI AND SOUTHERN
LAKE OF THE WOODS COUNTIES UNTIL 545 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 31 MILES SOUTHWEST OF BAUDETTE...OR 47 MILES SOUTHEAST
OF ROSEAU...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
FAUNCE AROUND 510 PM CDT.
CARP AROUND 530 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRAMER
Special weather statement, Jul 22, 5:44 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
544 PM CDT THU JUL 22 2010

MNZ027-028-222330-
EAST BECKER MN-WEST BECKER MN-
544 PM CDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR BECKER COUNTY UNTIL 630 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES WEST OF DETROIT LAKES...MOVING TO THE EAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
DETROIT LAKES...WESTBURY AND CALLAWAY AROUND 550 PM CDT.
WHITE EARTH AND RICHWOOD AROUND 555 PM CDT.
FRAZEE AROUND 600 PM CDT.
ROCHERT AROUND 605 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:53 PM CDTTornado WarningFGFBecker67 min
Jul 22, 5:58 PM CDTTornado WarningFGFBeltrami32 min
Jul 22, 6:15 PM CDTTornado WarningFGFWilkin30 min
Jul 22, 6:40 PM CDTTornado WarningFGFGrant50 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.